Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Lake Charles, LA

January 21, 2017Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 21, 2017, 6:50 PM CST for Rapides Parish, Louisiana. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2017, 6:50 PM CST (00:50 UTC)
Expired
Jan 21, 2017, 7:04 PM CST
In force
14 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rapides Parish, LA

The radar

The Ft Polk radar (KPOE), 81 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:29 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

315 
WUUS54 KLCH 220050
SVRLCH
LAC079-220115-
/O.NEW.KLCH.SV.W.0023.170122T0050Z-170122T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
650 PM CST SAT JAN 21 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rapides Parish in central Louisiana...

* Until 715 PM CST

* At 649 PM CST, a severe thunderstorm was located near Holloway, or
  14 miles northeast of Pineville, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Deville, Esler Regional Airport and Holloway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for central
Louisiana.

LAT...LON 3147 9219 3147 9216 3146 9217 3145 9215
      3143 9216 3141 9215 3138 9212 3137 9209
      3135 9207 3131 9213 3130 9216 3133 9219
      3132 9223 3133 9224 3144 9239 3148 9221
TIME...MOT...LOC 0049Z 241DEG 19KT 3146 9222 

HAIL...1.00IN
WIND...60MPH
 
$$

Landreneau
1 follow-up statement
547 
WWUS54 KLCH 220104
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
704 PM CST SAT JAN 21 2017

LAC079-220113-
/O.CAN.KLCH.SV.W.0023.000000T0000Z-170122T0115Z/
Rapides LA-
704 PM CST SAT JAN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RAPIDES PARISH IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. 

A tornado watch remains in effect until 900 PM CST for central
Louisiana.

LAT...LON 3147 9219 3147 9216 3146 9217 3145 9215
      3143 9216 3141 9215 3138 9212 3137 9209
      3135 9207 3131 9213 3130 9216 3133 9219
      3132 9223 3133 9224 3144 9239 3148 9221
TIME...MOT...LOC 0101Z 241DEG 19KT 3150 9214 

$$

Landreneau

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 5:20 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 21, 5:20 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
520 PM CST Sat Jan 21 2017

.DISCUSSION...
00z taf issuance.

&&

.AVIATION...
Main concern this evening will be MVFR to IFR visibilities and
ceilings. Scattered showers ongoing across Central Louisiana with
the possibility for thunderstorms, some severe. So far, strongest
activity is over NW and SE Louisiana. The next upper level impulse
and frontal passage will move thru the region between 04-09z this
evening and Sunday morning, placing tempo groups for this in all
tafs. Then the strong west to northwest winds, especially after
15z Sunday.

DML

&&

.PREV DISCUSSION... /issued 446 PM CST Sat Jan 21 2017/

DISCUSSION...A tornado watch is now in effect for eastern
portions of the forecast area including Rapides, Evangeline and
Acadia parishes then points east. Watch is in effect until 9 pm.

Deepening low pressure now over the Texas panhandle will continue
to advance east and into the lower Mississippi valley tonight and
early Sunday. This feature will swing a cold front across the
region tonight bringing a few somewhat cooler days to the region.
Until the passage of this boundary, a chance of showers and
thunderstorms will continue, as well as a continuing threat for
a few severe thunderstorms. With strong vertical shear and adequate
instability in place, all severe threats will be possible
including damaging winds and hail, as well as tornadoes.

Rain chances then end in the wake of the incoming cold front as
the area as flow through the column becomes dry west to northwest
between the exiting low and moderate ridge following into the
plains. Sunday looking to be rather windy with aforementioned low
just to our north and associated tight pressure gradient. Have
issued a high wind advisory for the southern portion of the area
and this may have to be expanded northward. High pressure
advancing east of the region Tuesday will set up a moistening and
warming southerly flow ahead of a more robust front on tap to move
through Wednesday.

MARINE...An intense low pressure system will advance through the
lower Mississippi valley tonight and early Sunday...continuing
east into the southeast conus. This system will bring strong and
gusty west to northwest winds over the northwest gulf and adjacent
lakes and bays.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  51  67  42  65 /  50  10   0   0
LCH  54  69  46  68 /  30   0   0   0
LFT  56  69  46  66 /  40  10   0   0
BPT  55  71  47  69 /  30   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 9 AM to 6 PM CST Sunday for LAZ041>045-
     052>055-073-074.

TX...Wind Advisory from 9 AM to 6 PM CST Sunday for TXZ215-216.

GM...Gale Warning from 3 AM Sunday to 6 AM CST Monday for GMZ450-452-
     455-470-472-475.

     Low Water Advisory from 6 AM to noon CST Sunday for GMZ430-432.

     Small Craft Advisory from 3 AM to 6 PM CST Sunday for GMZ430-432-
     435.

&&

AVIATION...08
Hazardous weather outlook, Jan 21, 10:21 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1021 AM CST SAT JAN 21 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221630-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
1021 AM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA, SOUTH CENTRAL LOUISIANA, SOUTHWEST LOUISIANA, WEST
CENTRAL LOUISIANA, AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE. A FEW
STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE UNTIL PASSAGE
OF A COLD FRONT LATER TONIGHT. DAMAGING WINDS AND HAIL WILL BE
POSSIBLE...AS WELL AS A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GMZ430-432-435-450-452-455-470-472-475-221630-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
1021 AM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL
PASSAGE OF A COLD FRONT LATER TONIGHT. THIS FRONT WILL BE FOLLOWED
BY STRONG AND GUSTY WINDS THAT WILL PRODUCE DANGEROUSLY HIGH SEAS.
A GALE WARNING IS IN EFFECT BEGINNING LATE TONIGHT FOR THE
NORTHWEST GULF AND A SMALL CRAFT ADVISORY FOR THE INLAND LAKES AND
BAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE GALE WARNING WILL CONTINUE INTO EARLY MONDAY FOR THE
NORTHWEST GULF. THE SMALL CRAFT ADVISORY WILL CONTINUE THROUGH
LATE AFTERNOON SUNDAY FOR THE INLAND LAKES AND BAYS.
OTHERWISE...NO SIGNIFICANT WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Jan 21, 6:10 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
610 PM CST SAT JAN 21 2017

LAZ028-029-220115-
Avoyelles LA-Rapides LA-
610 PM CST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAPIDES AND AVOYELLES
PARISHES UNTIL 715 PM CST...

At 610 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Montgomery to near
Alexandria International Airport to near Kolin to Marksville.
Movement was northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Alexandria, Pineville, Marksville, Simmesport, Boyce, Moreauville,
Bordelonville, Alexandria International Airport, Effie, Lena, Ball,
Colfax, Mansura, Tioga, Timber Trails, Esler Regional Airport,
Flatwoods, Lake Ophelia National Wildlife Refuge, Kingsville and
Poland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 900 PM CST for central
Louisiana.

LAT...LON 3150 9268 3145 9271 3139 9266 3147 9216
      3133 9208 3134 9203 3132 9200 3128 9202
      3127 9199 3122 9199 3123 9192 3127 9195
      3130 9191 3120 9168 3114 9172 3107 9171
      3098 9180 3093 9180 3139 9290 3152 9272
TIME...MOT...LOC 0010Z 231DEG 33KT 3156 9305 3134 9258 3123 9232 3111
9204

Landreneau

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:10 PM CSTSpecial Weather StatementLCHAvoyelles65 min
Jan 22, 12:17 AM CSTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis43 min
Jan 22, 9:39 AM CSTRiver Flood WarningLCHAllen, Jefferson Davis5 days
Jan 22, 9:39 AM CSTRiver Flood WarningLCHBeauregard3 days
Jan 22, 3:27 PM CSTLow Water AdvisoryLCH24 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.